Thunderstorm Wind, Northampton
- When
- July 22, 12:30 AM EST
- Where
- Northampton County, 1 mi W of Exmore
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.530, -75.850
Trees down.
3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 21, 3:09 PM EST, 9 hours 21 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
409 PM EDT FRI JUL 21 2006
.SHORT TERM /TONIGHT THROUGH SUNDAY/...CURRENTLY SFC TROUGH LOW
PRESSURE/ASSOCIATED FRONTAL BNDRY IS ALIGNED FROM NEW ENGLAND
INTO THE SRN PLAINS. BROAD MID LVL TROUGH EXTENDS INTO THE UPR
MIDWEST...WITH A WK SHORTWAVE OUT AHEAD OF THIS ACRS THE MID ATLC
THIS AFTN. NOT MUCH SHEAR THIS EVENG SO ANY SEVERE WX LOOKS
ISOLATED...AND BEST CONVERGENCE AND LIFT APPEARS TO BE ACRS THE
PIEDMNT AND NRN ZONES. HAVE GONE WITH SCTD TSTMS ALLAREAS FOR
TNGT...WITH ENHANCED GUSTY WIND WORDING ACRS PIEDMNT AND MD ZONES.
HVY RAIN WILL BE POSSIBLE WITH ANY STORMS THAT DEVELOP BUT
COVERAGE WILL BE SOMEWHAT LMTD...ESP ACRS SE VA AND NE NC.
SAT/SUNDAY...HAVE SCALED BACK ON PRECIP CHANCES FOR SAT MRNG AS
AREAS E OF THE APPALACHIANS APPEAR TO BE TOO FAR REMOVED FROM SFC
LOW WELL TO THE WEST AND NORTH. WITH AFTN HTG...THEN BRING LKLY
POPS INTO ALL BUT SE VA AND NC BY AFTN. STRG/MOIST LOW LVL JET
WILL ALSO INCREASE SHEAR SIGNIFICANTLY BY AFTN SO SLGT RISK FOR
SVR LOOKS TO BE A GOOD BET. TEMPS LOOK WARMEST (NEAR 90 F) IN SE
VA/NC WHERE MORE SUN WILL BE POSSIBLE. HVY RAIN WILL ALSO BE
POSSIBLE AS PRC WTRS INCREASE TO OVER 2 INCHES AND CONTINUE SAT
NGT. BRING LKLY POPS TO ALL ZONES SAT NGT. FCST BECOMES MORE
UNCERTAIN SUNDAY WITH THE USUAL MODEL DIFFERENCES...GFS SUGGESTS A
SOMEWHAT COOLER NE FLOW FOR MUCH OF THE NRN PORTION OF THE CWA.
CONSENSUS FAVORS THE GFS SO EXPECT HIGHS ONLY 80-85 ALONG WITH SIG
CLOUD CVR. SVR THREAT/HVY RAIN LOOKS MORE LMTD TO FAR SRN
ZONES.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...FRONT CONTINUES TO SAG
SOUTHWARD IN THE VICINITY OF VA/NC BORDER SUNDAY NIGHT INTO
MONDAY. HAVE LEFT IN 20-30% CHC POPS FOR MONDAY IN FAR SE VA AND
NC...OTHERWISE HAVE A DRY FCST WITH MORE COMFORTABLE AIRMASS FOR
MUCH OF THE CWA. MSTR RETURNS NWD ON TUE...WITH CHC AFTN POPS ALL
AREAS. OVERALL WED THRU FRI FEATURES MID LVL RIDGING OFF SE
COAST...AND TROUGHING ACRS GRT LAKES. HAVE CHC AFTN/EVENG TSTMS
WITH HIGHS GENERALLY NEAR 90 F AND LOWS NEAR 70.
&&
.AVIATION...
VFR EXCEPT FOR MFVR IN ANY SCATTERED THUNDERSTORMS LATE THIS
AFTERNOON AND EARLY EVENING. OVERCAST TOMORROW WITH WINDS AROUND
12KT AND AND GUSTING TO 18-24 KTS.
.MARINE...
SMALL CRAFT HEADLINES RAISED IN MOST LOCATIONS EXCEPT FOR THE
SOUTHERN PTN OF THE SOUTHERN COASTAL WATERS. SCAS WILL BEGIN WITH
SEAS ON THE NORTHERN END OF THE COASTAL WATERS...NEAR FENWICK ISLAND
AND BY LATE MORNING WILL EXTEND DOWN TO CAPE CHARLES LIGHT.
WINDS WILL ALSO PICK UP OVER THE BAY IN THE MORNING AND COULD NOT
RULE OUT A MARGINAL SCA FOR WINDS 15-20 KTS OVER CHESAPEAKE BAY
STARTING IN THE MORNING...AND THEN LATER IN THE AFTERNOON FOR
CURRITUCK SOUND.
WINDS WILL RELAX OVER THE BAY AND SOUND LATE SATURDAY
NIGHT...ALLOWING THE SCAS TO EXPIRE...HOWEVER IT REMAINS TO BE SEEN
HOW LONG THE SMALL CRAFT FOR THE COASTAL SEAS WILL NEED TO STAY
INTACT. WAVE WATCH...WHICH HAS BEEN PERFORMING RIGHT ON TARGET THE
LAST FEW DAYS IT FORECASTING FOR SEAS TO STARTING DROPPING OFF TO 4
FT SUNDAY MORNING.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY FOR ANZ650-652 FROM 11 PM FRIDAY TO 5 AM
SUNDAY.
...SMALL CRAFT ADVISORY FOR ANZ654 FROM 5 AM SATURDAY TO 5 AM
SUNDAY.
...SMALL CRAFT ADVISORY FOR ANZ630>632 FROM 6 AM SATURDAY TO 2 AM
SUNDAY.
...SMALL CRAFT ADVISORY FOR ANZ633 FROM NOON SATURDAY TO 2 AM
SUNDAY.
&&
SHORT TERM/LONG TERM...BROWN
AVIATION/MARINE...FLECHTNERHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WAKEFIELD VA 1126 AM EDT FRI JUL 21 2006 ANZ630>633-MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100- 221200- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- CURRITUCK SOUND-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER- MARYLAND BEACHES-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN- INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK- FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER- CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN- CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX- WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK- DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER- MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK- SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH- SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA- 1126 AM EDT FRI JUL 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL CHESAPEAKE BAY...SOUTHERN CHESAPEAKE BAY...CURRITUCK SOUND... SOUTHEAST MARYLAND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... THERE IS A SLIGHT RISK FOR SEVERE WEATHER LATER THIS AFTERNOON AND EVENING. DAMAGING WINDS IN EXCESS OF 60 MPH...FREQUENT LIGHTNING...AND LOCALLY HEAVY RAIN WILL BE POSSIBLE. IN ADDITION...HEAT INDICES BETWEEN 98 AND 103 DEGREES CAN BE EXPECTED THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... WIDESPREAD MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE SATURDAY INTO SATURDAY NIGHT...WITH SCATTERED AREAS OF HEAVY RAIN CONTINUING ON SUNDAY. THIS ACTIVITY MAY LEAD TO FLASH FLOODING AND RAPID RISES IN CREEKS...STREAMS AND SMALL RIVERS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING. ANZ650-652-654-656-658-670-221200- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT 20 NM- WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM 20 TO 40 NM- 1126 AM EDT FRI JUL 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MID ATLANTIC COASTAL WATERS AND THE MID ATLANTIC OFFSHORE WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SCATTERED STRONG STORMS WILL DEVELOP LATE IN THE AFTERNOON AND CONTINUE THROUGH THE EVENING HOURS. THE STORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS...BUT HEAVY RAIN AND FREQUENT LIGHTNING CAN BE EXPECTED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... SCATTERED STRONG SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THROUGH THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. BROWN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 741 PM EDT FRI JUL 21 2006 MDZ021>023-220045- DORCHESTER MD-SOMERSET MD-WICOMICO MD- 741 PM EDT FRI JUL 21 2006 ...STRONG THUNDERSTORMS HEADED FOR DORCHESTER COUNTY... AT 741 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 17 MILES WEST OF CAMBRIDGE TO 36 MILES SOUTH OF CAMBRIDGE...OR FROM 9 MILES NORTH OF COVE POINT TO 16 MILES NORTH OF FAIRPORT...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR... CHURCH CREEK AND ANDREWS BY 800 PM EDT... CAMBRIDGE...BUCKTOWN AND ELLIOT BY 820 PM EDT... WIND GUSTS TO 45 MPH...AND RAINFALL RATES OF 2 TO 3 INCHES PER HOUR ARE EXPECTED WITH THESE STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. 25
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 857 PM EDT FRI JUL 21 2006 VAZ072>074-076-078-085-220200- ESSEX VA-KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA-MIDDLESEX VA-RICHMOND VA- 857 PM EDT FRI JUL 21 2006 ...STRONG THUNDERSTORM MOVING THROUGH CENTRAL KING AND QUEEN COUNTY... AT 857 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED ABOUT 3 MILES NORTH OF KING WILLIAM...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORM WILL BE NEAR STEVENSVILLE AT 910 PM EDT...CROUCH AT 915 PM EDT...UPRIGHT AT 930 PM EDT...INO AT 935 PM EDT...CENTER CROSS AT 940 PM EDT...MONTAGUE AT 945 PM EDT. WIND GUSTS TO 40 MPH...AND RAINFALL RATES OF 2 TO 3 INCHES PER HOUR ARE EXPECTED WITH THESE STORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND VERY HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. 25
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1114 PM EDT FRI JUL 21 2006 MDZ025-VAZ099-220415- ACCOMACK VA-MARYLAND BEACHES MD- 1114 PM EDT FRI JUL 21 2006 ...STRONG THUNDERSTORMS MOVING OVER PORTIONS OF THE DELMARVA PENINSULA... AT 1114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS MOVING OVER THE SAME AREAS OVER NORTHERN ACCOMACK COUNTY. SOME OF THE CITIES IN THE PATH OF THESE STORMS OVER THE NEXT HOUR ARE SAXIS...OAK HILL...TEMPERANCEVILLE...NEW CHURCHHORNTOWN...AND GREENBACKVILLE. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND RAINFALL RATES OF ONE TO TWO INCHES PER HOUR WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. WAMSLEY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1215 AM EDT SAT JUL 22 2006 VAZ099-220445- ACCOMACK VA- 1215 AM EDT SAT JUL 22 2006 ...THUNDERSTORMS WITH GUSTY WINDS AND VERY HEAVY RAIN CONTINUE TO MOVE GRADUALLY ACROSS ACCOMACK COUNTY... AT 1215 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORM FROM CHINCOTEAGUE TO 10 MILES NORTHEAST OF EXMORE. MOVEMENT EAST AT 15 MPH. THESE THUNDERSTORMS WILL CONTINUE TO AFFECT AREAS OF ACCOMACK COUNTY...MAINLY ALONG AND EAST OF ROUTE 13...THROUGH 1245 AM EDT. EXPECT VERY HEAVY RAIN...WIND GUSTS OF 35 TO 45 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING IN THE PATH OF THE STRONGEST STORMS. BECAUSE OF THEIR SLOW MOVEMENT...ADDITIONAL RAINFALL UP TO 2 INCHES WITHIN AN HOUR CAN BE EXPECTED UNDER THE STRONGEST THUNDERSTORMS... WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS IN LOW LYING AREAS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED. HURLEY
The Norfolk radar (KAKQ), 119 km away, was scanning. The volume nearest the first event began at 05:29 UTC.
3 thunderstorm wind. Local standard time, as filed.
Trees down.
Trees down on powerlines.
Several trees down. Pop-up camper tipped over.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522194, 5522195, 5522196.